Wisconsin, 2014

Heavy Snow in Wisconsin, March 17 to 19, 2014

March 17 to 19, 2014 · NWS DLH · 7 events in 7 counties and zones

Heavy snow fell across a large part of northwestern Wisconsin. Snowfall amounts ranged from 8 to 11 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy snow fell across a large part of northwestern Wisconsin. Snowfall amounts ranged from 8 to 11 inches. Snowfall amounts ranged from 6 to a little over 9 inches. Some specific amounts include 11 inches at Drummond, 9 inches near Hayward and 7 inches in Washburn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 17, 10:53 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 17, 10:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1153 PM CDT MON MAR 17 2014

.UPDATE...
ISSUED AT 937 PM CDT MON MAR 17 2014

LITTLE OCCURRING IN WAY OF PRECIPITATION AS OF MID EVENING AND WE
UPDATED TO LOWER POPS UNTIL AROUND OR AFTER 06Z. THE 00Z NAM IS IN
THROUGH AT LEAST WEDNESDAY AND IS LIGHTER WITH ITS SNOWFALL
FORECAST.

AT 02Z...THE SURFACE LOW WAS LOCATED IN SOUTH-CENTRAL SOUTH
DAKOTA. AN AREA OF MID LEVEL FGEN FORCING WAS ANALYZED ALONG THE
NORTH AND SOUTH DAKOTA BORDER PER THE SPC MESOANALYSIS SITE AND
THE NAM WAS DEPICTING THIS AS WELL. THIS WILL BE THE FOCUS FOR
SNOW DEVELOPMENT OVERNIGHT AND THE HIGH RES MODELS AND LATEST NAM
SHOW STRENGTHENING MID LEVEL FGEN INTO OUR SOUTHERN/CENTRAL ZONES
AROUND OR AFTER 06Z THROUGH TUESDAY AFTERNOON. THE 00Z NAM SHOWS A
NARROW BAND OF SNOW DEVELOPING BETWEEN 06Z-12Z FROM THE BRAINERD
LAKES REGION INTO FAR NORTHERN WISCONSIN...THEN LIFTS IT NORTH
DURING THE MORNING/AFTERNOON HOURS. CONFIDENCE IN A WIDESPREAD
HEAVY SNOW AREA IS NOT AS HIGH AS EARLIER...BUT IT IS THERE FOR A
NARROWER BAND BASED ON EXPECTED MID LEVEL FGEN. IT WILL BE A
SHORTER TERM FORECAST CHALLENGE IN DEFINING THE EXACT PLACEMENT OF
THIS HEAVIER SNOWBAND. WE DID NOT MAKE ANY MAJOR CHANGES TO THE
GOING FORECAST OTHER THAN WHAT WAS DISCUSSED EARLIER ABOUT DELAYING
SOME OF THE STARTING TIMES OF THE NORTHERN WARNINGS/ADVISORIES. WE
NEED TO WAIT FOR THE REST OF THE MODELS AND FOR THIS BAND TO TAKE
SHAPE BEFORE MAKING ANY SIGNIFICANT CHANGES TO THE SNOWFALL
FORECAST.

UPDATE ISSUED AT 648 PM CDT MON MAR 17 2014

RADAR SHOWS THE STRONGER RETURNS OVER WASHBURN/SAWYER/PRICE
COUNTIES HAVE DIMINISHED EARLY THIS EVENING...AND THE VSBY AT KHYR
HAS RISEN TO 10SM BUT KPBH WAS STILL 1.25SM. MUCH OF THE SNOW WILL
END FOR A TIME OVER OUR CWA THIS EVENING. THE 4KM WRF/NAM/GFS
FORECAST A BAND OF FGEN FORCED PRECIP OVER ABOUT THE SOUTHERN HALF
OF THE NORTHLAND BY 12Z TUESDAY. WE ARE LEANING TOWARD MAKING SOME
ADJUSTMENTS TO OUR HEADLINES...MAINLY DELAYING THE ONSET OVER OUR
NORTHERN MINNESOTA ZONES. WE ALSO ARE LEANING TOWARD CHANGING THE
WATCH OVER PRICE COUNTY TO AN ADVISORY...AND STARTING IT LATER
TONIGHT. NO OTHER SIGNIFICANT CHANGES WILL BE MADE TO THE GRIDS AT
THIS TIME...AS LITTLE NEW DATA HAS ARRIVED AT THIS POINT.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY AFTERNOON)
ISSUED AT 355 PM CDT MON MAR 17 2014

LARGE WINTER STORM IMPACTING THE NORTHLAND LATE TONIGHT THROUGH
TUESDAY REMAINS THE MAIN FOCUS OF ATTENTION IN THE SHORT TERM THIS
AFTERNOON. WINTER HEADLINES REMAIN IN EFFECT FOR MUCH OF NE MN AND
NW WI DURING THIS TIME.

DEEPENING UPPER TROUGH CONTINUES TO BARREL THROUGH THE NRN ROCKIES
THIS AFTERNOON AS A SFC LOW DEVELOPS OVER THE FRONT RANGE AND A
WARM FRONT EXTENDS TO THE EAST. ALREADY SEEING WAA SNOW SHOWERS
DEVELOP ACROSS CENTRAL MN. THERE WILL ALSO BE SOME SLEET OR LIGHT
RAIN MIXED IN WITH THESE EVENING SHOWERS AROUND THE BRAINERD LAKES
AREA. NO SIGNIFICANT ICING IS EXPECTED. LIGHT SNOW SHOWERS WILL
PERSIST ALONG THE NORTH SHORE AS E/SE WINDS ACROSS WRN LAKE
SUPERIOR CONTINUE TO PUMP IN MOISTURE TO LAKE AND COOK COUNTIES.

THE WAA AHEAD OF THE LOW WILL CONTINUE TONIGHT AND INTO TUE
MORNING AS A BAND OF STRONG MID-LVL F-GEN INTENSIFIES AND PIVOTS
ALONG THE DEFORMATION ZONE AS THE SFC LOW MOVES FROM OMAHA TO
NRN LOWER MICHIGAN FROM TUE AFTERNOON THROUGH WED MORNING. THERE
ARE STILL SIGNIFICANT DIFFERENCES IN MODEL QPF/SNOW AMT OUTPUT AND
WHERE THE HEAVIEST SWATH OF SNOW WILL DEVELOP. THE CONSENSUS
HOWEVER REMAINS FROM AROUND LAKE MILLE LACS TO DULUTH AND ALONG
THE NORTH AND SOUTH SHORES. THE ENHANCEMENT FROM LAKE SUPERIOR AND
THE TERRAIN WILL ALLOW SNOWFALL AMTS TO BE SLIGHTLY HIGHER FROM
TWO HARBORS TO GRAND MARAIS...AND ALSO FROM SOUTH RANGE TO THE
GOGEBIC RANGE IN WI. THERE WILL LIKELY BE A BROAD AREA OF 8-10
INCHES FROM SW TO NE...AND HIGHER AMTS UP TO 14 INCHES ALONG/NEAR
THE ELEVATED TERRAIN. THE PERSISTENT SNOW IN NW WI FOR INLAND
LOCATIONS INCLUDING HAYWARD SPOONER AND SIREN WILL ALSO PRODUCE
MORE THAN 8 INCHES IN 24 HOURS...SO UPGRADED BURNETT WASHBURN AND
SAWYER TO A WINTER STORM WARNING. THERE IS STILL SOME UNCERTAINTY
WITH PRICE COUNTY AS THEY WILL REMAIN IN THE DRY/WARM SLOT AS THE
SYSTEM WRAPS UP DURING THE DAY TUESDAY. HOWEVER THEY SHOULD
EVENTUALLY BE ABLE TO PICK UP MORE THAN 6 INCHES FAIRLY QUICKLY.
DECIDED TO GO WITH A WATCH FOR PRICE COUNTY AT THIS TIME...WITH
THE NOTION OF UPGRADING THIS EVENING OR TONIGHT TO AN ADVSY OR
WARNING.

A STRING OF COUNTIES TO THE WEST...INCLUDING NRN CASS ITASCA AND
NRN ST. LOUIS HAVE BEEN PLACED IN A WINTER WX ADVISORY. THERE WILL
LIKELY BE A SHARP GRADIENT OF SNOWFALL WHERE WESTERN SECTIONS
COULD ONLY SEE 1 TO 4 INCHES AND THE EASTERN HALF OF THE COUNTIES
COULD PICK UP CLOSER TO 5 OR 6 INCHES THROUGH THE DURATION OF THE
EVENT. ALSO...THE RECENT TRENDS OF THE SFC LOW CONTINUE TO BE TO
THE EAST AND SOUTHEAST. SO THIS GIVES MORE CONFIDENCE THAT THESE
WRN LOCATIONS WILL SEE LESSER SNOW AMTS.

BLOWING SNOW COULD ALSO BE OF CONCERN WITH THIS SYSTEM AS THE LOW
LIFTS TO THE E/NE AND HIGH PRESSURE BUILDS IN FROM THE WEST. A
TIGHT PRES GRADIENT WILL SET UP AND ALLOW N/NE WINDS TO STRENGTHEN
ACROSS THE REGION...ESPECIALLY OVER WRN LAKE SUPERIOR AND ALONG
THE IMMEDIATE LAKESHORE AREAS. THE TWIN PORTS WILL LIKELY SEE
GUSTY WINDS 25 TO 30 MPH...AND MAY NEED TO ADD BLOWING SNOW TO
THE FORECAST.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 355 PM CDT MON MAR 17 2014

THE WINTER STORM WILL CONTINUE ACROSS THE AREA TUESDAY NIGHT AND
GRADUALLY PULL EAST OF THE REGION ON WEDNESDAY. ACCUMULATING SNOW IS
STILL EXPECTED TUESDAY NIGHT AND WEDNESDAY ACROSS MUCH OF THE AREA
WITH THE FOCUS SHIFTING TO THE SOUTH SHORE BY WEDNESDAY AND
WEDNESDAY NIGHT. TEMPERATURES WILL GENERALLY BE IN THE 30S FROM
WEDNESDAY THROUGH FRIDAY FOR DAYTIME HIGHS AS THE UPPER LEVEL FLOW
GENERALLY FLATTENS A BIT DURING THAT TIME. ANOTHER SHORTWAVE WILL
MOVE INTO THE REGION ON FRIDAY AND FRIDAY NIGHT...AND SHOULD BRING
ANOTHER ROUND OF SNOW TO THE REGION. THE BEST BET FOR SOME LIGHT
ACCUMULATION AT THIS POINT APPEARS TO BE IN THE SOUTHERN PORTIONS OF
THE CWA. MAY NEED TO INCREASE POPS AS THIS EVENT NEARS. A STRONG
COLD FRONT WILL MOVE IN BEHIND THE SYSTEM WITH HIGH TEMPERATURES
DROPPING TO THE 20S FOR THE WEEKEND. THE BELOW NORMAL TEMPERATURES
WILL CONTINUE INTO THE FIRST PART OF NEXT WEEK AS WELL. ANOTHER
CLIPPER TYPE SYSTEM MAY BRING SOME LIGHT SNOW TO THE REGION BY
MONDAY AS WELL...BUT LOOKS GENERALLY LIGHT AT THIS POINT. SO IN
SHORT WE SHOULD START OUT WITH NEAR NORMAL TEMPERATURES AND A WINTER
STORM...FOLLOWED BY COLDER AND GENERALLY DRIER AIR FOR THE REMAINDER
OF THE EXTENDED PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1140 PM CDT MON MAR 17 2014

MVFR CEILINGS REMAINED OVER THE IRON RANGE...ARROWHEAD AND EXTREME
NORTHERN WISCONSIN AS OF LATE EVENING. MOST AREAS HAVE SEEN CEILINGS
STEADILY RISE THIS EVENING. A BAND OF FGEN FORCED SNOW WAS
DEVELOPING ACROSS NORTHEAST SOUTH DAKOTA/SOUTHEAST NORTH
DAKOTA/WEST CENTRAL MINNESOTA. THIS IS FORECAST TO MOVE EAST AND
NORTH OVERNIGHT INTO TUESDAY...AND THE MID LEVEL FGEN STRENGTHENS
LATE TONIGHT INTO TUESDAY OVER THE NORTHLAND. SNOW WILL DEVELOP
AND BECOME MORE WIDESPREAD OVER THE NEXT FEW HOURS OVER SOUTHERN
AREAS. A NARROW BAND OF HEAVY SNOW IS ALSO EXPECTED TO DEVELOP
DUE TO THE STRONG FGEN FORCING. CEILINGS/VSBYS ARE EXPECTED TO
DROP LATER TONIGHT AND ESPECIALLY THROUGH THE DAY TUESDAY. THE
LOW...WHICH IS WELL SOUTH OF THE NORTHLAND THIS EVENING...WILL
MOVE UP INTO SOUTHERN WISCONSIN LATE TUESDAY NIGHT. MUCH OF
NORTHERN WISCONSIN LOOKS TO GET INTO A DRY SLOT AT SOME POINT TUESDAY
AS THE MAIN FGEN AREA MOVES NORTH OF THERE. WIDESPREAD LIGHT SNOW IS
THEN EXPECTED TO DEVELOP TUESDAY NIGHT OVER NORTHERN WISCONSIN
WITH IFR/MVFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  21  28  21  31 /  70  90  90  50
INL  16  31  18  31 /  10  20  40  20
BRD  24  30  22  33 /  90  90  60  20
HYR  22  33  23  33 /  70  80  90  70
ASX  22  32  24  33 /  80  90  90  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 7 AM TUESDAY TO 6 PM CDT WEDNESDAY FOR
     MNZ012-020-021.

     WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 11 AM CDT WEDNESDAY
     FOR MNZ011-018-025-026.

     WINTER STORM WARNING UNTIL 11 AM CDT WEDNESDAY FOR MNZ033>038.

     WINTER STORM WARNING FROM 7 AM TUESDAY TO 11 AM CDT WEDNESDAY
     FOR MNZ019.

WI...WINTER STORM WARNING UNTIL 6 PM CDT WEDNESDAY FOR WIZ001>004-
     006>008.

     WINTER WEATHER ADVISORY UNTIL 6 PM CDT WEDNESDAY FOR WIZ009.

LS...NONE.
&&

UPDATE...MELDE
SHORT TERM...BJT
LONG TERM...DAP
AVIATION...MELDE
Hazardous weather outlook, Mar 17, 3:21 PM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
421 PM CDT MON MAR 17 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
421 PM CDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL CONTINUE ACROSS MUCH OF NORTHWESTERN WISCONSIN
THIS EVENING. THE SITUATION WILL THEN CHANGE CONSIDERABLY
OVERNIGHT...AS AN INCOMING WINTER STORM STARTS TO AFFECT THE AREA
LATER TONIGHT. THE SNOW WILL BECOME HEAVY AT TIMES ACROSS SOUTHERN
PORTIONS OF THE NORTHLAND...ESPECIALLY SOUTH OF THE HIGHWAY 2
CORRIDOR. A COUPLE QUICK INCHES OF SNOW MAY ALREADY FALL BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG WINTER STORM WILL CONTINUE TO IMPACT THE NORTHLAND
THROUGH MIDWEEK...BRINGING BANDS OF HEAVY SNOW TO PORTIONS OF THE
NORTHLAND. THE HEAVIEST SNOW IS EXPECTED FROM THE NORTH SHORE OF
LAKE SUPERIOR...THROUGH BRAINERD AND DULUTH...AND POINTS SOUTH
TOWARD PINE CITY AND IN COASTAL AREAS OF NORTHWESTERN WISCONSIN.
SNOWFALL TOTALS OF 8 TO 12 INCHES WILL BE COMMON IN THOSE AREAS. A
BIT LESS IS EXPECTED ACROSS FOR INTERIOR AREAS OF NORTHWESTERN
WISCONSIN WITH LITTLE SNOW EXPECTED TOWARD INTERNATIONAL FALLS.
SEE THE LATEST WINTER WEATHER PRODUCTS FOR DETAILED INFORMATION
FOR YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE ENCOURAGED TO RELAY THEIR SNOWFALL REPORTS
TO THE NATIONAL WEATHER SERVICE.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Douglas

When
March 17, 11:00 PM CST to March 19, 8:00 AM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Heavy Snow, Bayfield

When
March 17, 11:00 PM CST to March 19, 8:00 AM CST
Where
Bayfield forecast zone
Reported by
Trained Spotter
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Heavy Snow, Burnett

When
March 17, 11:00 PM CST to March 19, 8:00 AM CST
Where
Burnett forecast zone
Reported by
Trained Spotter
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Heavy Snow, Iron

When
March 17, 11:00 PM CST to March 19, 8:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Heavy Snow, Sawyer

When
March 17, 11:00 PM CST to March 19, 8:00 AM CST
Where
Sawyer forecast zone
Reported by
Trained Spotter
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Heavy Snow, Ashland

When
March 17, 11:00 PM CST to March 19, 8:00 AM CST
Where
Ashland forecast zone
Reported by
Trained Spotter
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Heavy Snow, Washburn

When
March 17, 11:00 PM CST to March 19, 8:00 AM CST
Where
Washburn forecast zone
Reported by
Trained Spotter
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515397, 515398, 515399, 515400, 515401, 515402, 515404.